Virginia, 2020

Debris Flows in Virginia, July 30, 2020

July 30, 2020 · NWS RNK · 2 events in 1 county or zone

A very moisture rich atmosphere led to the formation of heavy rain producing showers and storms that crossed the same area. This build-up of rain in a localized spot helped to saturate the soil on sloped terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very moisture rich atmosphere led to the formation of heavy rain producing showers and storms that crossed the same area. This build-up of rain in a localized spot helped to saturate the soil on sloped terrain. This process led to two separate debris flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 12:46 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 30, 12:46 PM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
146 PM EDT Thu Jul 30 2020

.SYNOPSIS...
Unsettled conditions are expected to continue into the weekend
as a front remains stalled across the region and troughing
dominates the eastern U.S. Daily chances of rain and
thunderstorms are expected.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 145 PM EDT Thursday...

Already starting to see some shower and thunderstorm development
this afternoon. Most of this activity has been along the Blue Ridge
and west. Will continue to see an uptick in the coverage of this as
the afternoon evening progresses. Low-level moisture with dew points
in the upper 60s and lower 70s, plus plenty of clearing from this
morning has allowed for increased instability across the area. RAP
analysis indicating MLCAPE values in the 1000 to 1500 j/kg range
already. With this instability already in place and as the upper-
level impulse over Kentucky continues to move east, will really
begin to see an increase of storm coverage progressing into the
evening.

We have also seen an increase in deep southerly advection this
afternoon ahead of the feature over Kentucky, in response to this,
PWATs have also been surging upward. Morning ROAB at Blacksburg this
morning indicated PWAT value around 1.3", but we have since surged
to 1.7" to 1.8" over a big portion of the CWA. This will be more
than enough for storms to be very efficient rainfall producers. With
this said, there is some concern of localized flooding, especially
in areas that may see training of storms over the same location.
Fortunately, antecedent conditions are favoring against any
widespread flash flooding threat this evening. Secondary threat this
afternoon will be severe storms producing damaging winds/wet
downbursts, especially within areas of cell mergers/cell clusters.
For this risk, the entire CWA has been highlighted with a Marginal
Risk. Overall the best threat for heavy rain for this evening and
tonight should be in the western parts of the CWA, particularly
northwest NC mountains, southwest VA mountains, and southeast WV
mountains, where FFG values are lowest and convection will arrive
with favorable timing and intensity. Less is expected further east
with time.

Friday, stationary boundary still remains in place across the
northern portions of the CWA. With abundant moisture stuck over the
region (i.e., dewpoints in the mid 60s mountains to mid 70s
Piedmont) combining with strong diurnal heating, the front, and good
upper-level support, expect renewed scattered showers and
thunderstorms again by mid-day Friday.

Fairly decent spread in temperatures this afternoon, but this
is a product of ongoing rain/cloud cover in the west. So will
see highs in the upper 70s, low 80s for areas west of the Blue
Ridge. Less clouds and storms in the Piedmont will allow for
upper 80s and lower 90s. Morning lows will be muggy once again
with dewpoints as high as they are (e.g., 60s & 70s). Lows will
range from the mid 60s in the mountains to the lower and even a
few mid 70s in the lower elevations of the Piedmont. Friday,
with lingering clouds and possibility of another round of rain
and storms, keeping most areas under 90. Upper 70s/low 80s for
the mountains, mid to upper 80s in the lower elevations east of
the Blue Ridge.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1250 PM EDT Thursday...

During this portion of the forecast a ridge of high pressure over
the southeastern U.S. will be encroached from the west by a slow
moving shortwave trough. While we will be concerned with the
potential for daily chances of showers and storms, the focus for the
best coverage will be along our western areas as moisture
trajectories will maximize from the southwest between the interface
between these two systems. It is this same region we will need to
monitor for potential heavy rain also. As we progress further into
the weekend, the approaching shortwave trough is expected to shift
northeast into the Great Lakes region. This will take the focus for
the better coverage north of the area. However, our region will
maintain the potential for additional showers and storms as we
continue within a typical summertime airmass.

During this portion of the forecast high temperatures will average a
couple of degrees below normal, and lows will average around five
degrees above normal.

Confidence in the above scenario is moderate to high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 PM EDT Thursday...

The big story in the extended forecast looks to be widespread
tropical moisture especially Monday and Tuesday as Tropical Storm
Isaias works up coast toward the Carolinas. At the same time we have
an upper level trough and frontal boundary to the north and west
suppressing this moisture overhead. Overall timing and location of
heavy rainfall will depend on the track of Isaias and placement of
the front with the adjacent trough in the coming days ahead.

Both the GFS and Euro agree on a wet period for Monday and Tuesday
as moisture from what is now Tropical Storm Isaias is drawn in. The
GFS though is a bit faster with the tropical system but slower when
it comes to pulling the trough through. The GFS also brings in a few
more waves of energy around the base of the trough ad strengthening
high Tuesday into Wednesday. The Euro on the other hand is a bit
slower on Isaias with a draw up the coast through the Outer Banks
Tuesday into Wednesday before pushing into the Delmarva and out to
sea midweek. This would keep rain chances on the high side of things
especially during the afternoon and evening hours Monday through
Wednesday.

Both models hint at a front by the Thursday timeframe as high
pressure asserts itself over the Ohio River Valley and slides east
into West Virginia later this week. Precipitation will likely drop
off beyond this period with a hit at a drier and seasonable weekend
ahead.

Temperatures during the extended period look to remain at or
slightly below average. Highs will be in the mid to upper 80s east
of the Blue Ridge and upper 70s to low 80s out over the mountains.
This is in trend with bot the Climate Prediction Center's 6 to 10
day and 8 to 14 day outlooks. Things look to heat up again behind
the front as precipitation chances drop with high pressure later in
the week.

Confidence in precipitation chances remains moderate to high while
temperatures remain moderate through the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...

Ongoing rain and thunderstorms will continue through the
remainder of the afternoon and evening hours. Greatest coverage
and intensity of convection appears to be across the western
areas into the New River, Shenandoah, and Greenbrier Valleys
this afternoon/evening. Thus, expect brief periods of MVFR-IFR
in showers/thunderstorms at the TAF sites during this time
frame. Confidence in convection impacting the TAF sites
decreases as one goes further eastward, but opted to leave in
VCTS for DAN and LYH through around midnight. Otherwise,
conditions outside afternoon convection should generally be VFR.

Patchy fog is expected again tonight, with the highest
confidence being at LWB, BCB, and BLF where LIFR/IFR conditions
are likely after midnight through sunrise. Elsewhere, also
added in some mention of fog, but not nearly as confident at
those locations.

Winds will be light and generally SSW/SW at speeds of 5 mph or
less, outside of brief variable and gusty wind in/near
thunderstorms.

Extended Aviation Discussion...

Low pressure aloft deepening across the eastern U.S. and a
stalled frontal boundary in/near the region will keep an
unsettled pattern in place through much of next week. This will
result in daily rounds of afternoon/evening showers/thunderstorms
and abundant low clouds, fog, and even some rain showers at
night. Certainly not the best period for aviation overall.
Several periods of sub-VFR conditions are likely.

&&

.CLIMATE...
As of 430 AM EDT Thursday...

ROA 90F+ streak now at Day 29. Through the 29th, ROA still
maintaining position as 2nd warmest month on record at 81.8F
after August 2007 at 82.1F. Could be a photo finish on the last
day given warm forecast but likely falls just short of the
record. Warmest July is inevitable however, with previous record
a full 1.0F lower at 80.8F in July 2012.

Lynchburg currently on track for 3rd warmest month on record at
81.2F and very close to 2nd place which was 81.3F way back in
August 1900. With a forecast high of 92 at LYH today, still time
to come closer to the 2nd place record.

Not only has it been hot but very dry in some places. Bluefield, WV
currently sitting at 3rd driest July on record with 1.68 inches
through the 29th, after picking up 0.54 Tuesday. Blacksburg NWS
office still holding at 2nd driest July at 1.29 inches, behind
only the 0.93 inches in the midst of the Great Drought of 1930.

However, unlike the temperature records, which are likely to
hold, the precipitation records may fall with substantial
rainfall predicted for many locations today and tomorrow the
31st.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...DS
LONG TERM...ET
AVIATION...BMG/RAB
CLIMATE...PC/RAB
Hazardous weather outlook, Jul 30, 1:31 PM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
231 PM EDT Thu Jul 30 2020

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-311845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
231 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening.
Some thunderstorms could become strong to severe with damaging wind
gusts the main threat. Locally heavy rainfall is also expected,
which could lead to isolated areas of flooding and/or flash
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected each
day. The main and increasing concern during this time period will be
heavy rainfall leading to flooding and flash flooding. Areas that
see repeated rainfall and areas with mountainous terrain will be the
most susceptible to flooding. While a few storms could become strong
to severe each day, flooding remains the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-311845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
231 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening.
Some thunderstorms could become strong to severe with damaging wind
gusts the main threat. Locally heavy rainfall is also expected,
which could lead to areas of flooding and/or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected each
day. The main and increasing concern during this time period will be
heavy rainfall leading to flooding and flash flooding. Areas that
see repeated rainfall and areas with mountainous terrain will be the
most susceptible to flooding. While a few storms could become strong
to severe each day, flooding remains the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Tazewell

When
July 30, 6:00 PM EST
Where
Tazewell County, 82.08 mi WSW of Sweet Chalybeate to 0.47 mi NNW of Sayersville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.186, -81.627

A mudslide occurred along Dry Fork Road. Damage values are estimated.

Debris Flow, Tazewell

When
July 30, 6:00 PM EST
Where
Tazewell County, 1.71 mi NNE of Cliffield to 1.79 mi W of Foot of Jump
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.124, -81.663

A mudslide occurred along Lick Branch Road. Damage values are estimated.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912933, 912934.